Doctors and scientists from Central New York and the State Deptartment of Health have created an algorithm to assess patients who might have symptoms associated with vaping. As of November 5th, the Centers for Disease Control has reported 165 cases Lung Injury in New York State.
Dr. Jeanna Marraffa is the assistant clinical director of the Upstate New York Poison Center at Upstate Medical University. She says the algorithm is used to help doctors work through the diagnosis and the symptoms presented in patients.
"This algorithm was really intended to be a useful tool for clinicians to help them work through the process of 'could this be an e-cigarette or vaping related lung injury?' what tests to order in their workup of patients, and then also some tools as far as some treatment recommendations."
Symptoms typically include nausea, vomiting, diarrhea, and poor appetite. Marraffa says they can progress to cough, fever, and difficulty breathing. She says if you vape, get checked out regardless of your symptoms.
"It's important to know if a patient does not have the nausea, vomiting, diahrrea, but they still have difficulty breathing or shortness of breath, they're still at concern for toxicity and they need to seek immediate medical attention."
The CDC reports that nearly 86 percent of lung injury cases involve a THC-containing product, majority of which are inappropriately sourced. Marraffa says regardless of using a THC or nicotine product, the dangers and long term effects of vaping are still unknown.
12 patients from Central New York were tested for EVALI. 92% of those patients reported vaping a THC product. Information on the EVALI study can be found here.